Case Studies

,
Pharmacy Times, September 2012 Oncology, Volume 79, Issue 9

Case One

DL is a 74-year-old woman with a past medical history of hypertension, heartburn, and iron deficiency anemia. She presents to the clinic for a scheduled follow-up visit, and serum iron and ferritin levels reveal that her iron stores remain low. Upon questioning, DL states she consistently takes ferrous sulfate 325 mg 3 times daily. The physician contacts you, the clinical pharmacist, to determine if DL’s other medications could be contributing to this problem. In addition to ferrous sulfate, her current medication list includes: hydrochlorothiazide 25 mg daily, lisinopril 20 mg daily, and omeprazole 40 mg daily.

What drug—drug interaction could be contributing to decreased efficacy of oral iron supplementation?

Case Two

RG is a 43-year-old woman newly diagnosed with relapsing-remitting multiple sclerosis. Her past medical history is significant for hypertension, diabetes, and high cholesterol (elevated low-density lipoprotein). She also smokes 2 packs of cigarettes per day. RG presents to the neurology clinic for initiation of MS treatment. She states that she is weary of giving herself subcutaneous injections. Her physician considers prescribing fingolimod, but then recalls that the FDA recently made changes to the drug’s contraindications and precautions due to cardiovascular concerns. He asks the pharmacist to provide a complete explanation of FDA guidance.

What key information should the pharmacist provide in regard to this drug information request?

ANSWERS

Case One:

The proton pump inhibitor (PPI) omeprazole decreases the absorption of oral iron by preventing gastric acid secretion, which eliminates the proton gradient required for optimal functioning of the iron transporter. This effect can be clinically significant in patients with iron deficiency anemia. In patients like DL, the indication for the PPI should be critically evaluated, and the PPI discontinued if appropriate. If continued PPI use is required, a longer period of oral iron treatment may be warranted. Patients can also be counseled to take iron supplements on an empty stomach or with a glass of citrus juice. If iron deficiency persists despite these alterations, intravenous iron therapy may be needed to achieve desired outcomes.

Case Two:

The pharmacist should first advise the physician to obtain a thorough cardiovascular history. Fingolimod causes bradycardia with the first dose, which peaks at about 6 hours but can persist for up to 24 hours. The FDA recommends monitoring patients for 6 hours post-dose. Blood pressure and pulse should be measured hourly with electrocardiograms (ECGs) taken before dosing and at the end of observation. In high-risk patients, continuous ECG monitoring should be conducted overnight. High-risk patients include those who are at risk for bradycardia or QT interval prolongation due to medications or preexisting conditions, including ischemic heart disease, myocardial infarction (MI), congestive heart failure, and atrioventricular (AV) block.

Patients who develop a heart rate less that 45 bpm or new onset second degree or higher AV block should be monitored until resolution, and if symptomatic, they should be followed by continuous ECG monitoring until symptoms have resolved. Fingolimod is contraindicated in patients who have experienced the following in the past 6 months: MI, unstable angina, stroke or transient ischemic attack, decompensated heart failure requiring hospitalization, or Class III/IV heart failure.

Upon Interview, RG states that she experience an MI 2 years ago. For this reason, she is also being treated with a beta blocker, which can cause bradycardia. RG is a candidate for fingolimod therapy, but she should be considered high risk for cardiovascular adverse events and be monitored overnight with a continuous ECG following her first dose

Click here to read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}

Dr. Coleman is associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Ms. Thompson is a PharmD candidate from the University of Connecticut School of Pharmacy.